Sex hormones, such as estrogen and progesterone, control the reproductive organs and responses. Women entering menopause, the period when the ovaries discontinue releasing eggs and produce lower levels of hormones, may benefit from the temporary use of hormone replacement therapy, or HRT. HRT involves taking synthetic hormones, those created in the laboratory from plant or animal substances similar to natural hormones. Suddenly stopping HRT can result in symptoms even worse than the original menopausal symptoms.
Rebound Hot Flashes
The hypothalamus, a region in the base of the brain, regulates body temperature. Hot flashes, a sudden feeling of overwhelming heat that causes sweating and flushing, occur when a decrease in estrogen interferes with the normal functions of the hypothalamus. Hot flashes are a common symptom of menopause, affecting approximately three of every four women experiencing menopause, according to MayoClinic.com.
Although hot flashes do not threaten health, they can become bothersome and interfere with daily activities. Therefore, many women choose to take HRT to reduce the occurrence and intensity of hot flashes caused by menopause. Suddenly discontinuing the use of HRT can result in rebound hot flashes. To avoid rebound hot flashes, doctors recommend gradually reducing the amount of hormone replacement medications over time, according to the New Zealand Guidelines Group.
Women taking HRT may experience breakthrough bleeding, also known as abnormal uterine bleeding, when they stop taking the hormones. Many HRT medications contain both a synthetic estrogen, often made from the urine of pregnant mares, and synthetic progesterone. Progesterone helps to balance the level of estrogen in the body and inhibits the growth of the lining of the uterus. Without hormone replacement medications, the level of progesterone drops, allowing the lining to increase, which triggers the lining to slough off, as described by the American Academy of Family Physicians.
Related LeafTv Articles
The decrease in estrogen caused by menopause and the onset of osteoporosis—the loss of bone density—are closely related. The body continually breaks down old bone while producing new bone. To produce new bone, the body must absorb calcium. Estrogen helps the body absorb calcium and a lack of estrogen inhibits the absorption of calcium. This leads to osteoporosis, a condition in which bones become porous because the body breaks down more bone than it can produce.
HRT may contain only synthetic estrogen, or estrogen with progestin—a synthetic form of progesterone. By increasing the level of estrogen, HRT helps to reduce the onset of osteoporosis, a condition that affects approximately 55 percent of people over 50 years of age in the United States, according to the National Osteoporosis Foundation. Suddenly discontinuing HRT causes bone loss that leads to weak and fragile bones.
Stephanie Chandler is a freelance writer whose master's degree in biomedical science and over 15 years experience in the scientific and pharmaceutical professions provide her with the knowledge to contribute to health topics. Chandler has been writing for corporations and small businesses since 1991. In addition to writing scientific papers and procedures, her articles are published on Overstock.com and other websites.